Kansas, 2011

Heavy Snow in Kansas, January 19, 2011

January 19, 2011 · NWS TOP · 8 events in 8 counties and zones

Snow began to fall shortly after sunrise across parts of North Central Kansas and gradually spread southeast across all of the region. The heaviest snow fell along the I-70 corridor from Manhattan east through Topeka and Lawrence and points north and east from there.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Snow began to fall shortly after sunrise across parts of North Central Kansas and gradually spread southeast across all of the region. The heaviest snow fell along the I-70 corridor from Manhattan east through Topeka and Lawrence and points north and east from there. Many areas received 5 to 8 inches from this storm and the snow accumulated to 6 inches or more within 12 hours of onset in several counties. The snow was over for the most part by midnight Thursday, January 20th or just 12 hours after it began in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 19, 5:08 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jan 19, 5:08 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CST WED JAN 19 2011

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
DO NOT SEE MUCH FROM THE NEW MODELS TO DIFFER FROM THE PREV
FORECAST. THE BETTER LARGE SCALE FORCING LOOKS TO MOVE ACROSS THE
TERMINALS DURING THE LATE AFTERNOON AND EVENING. THIS IS WHEN LIFR
CONDITIONS ARE MOST LIKELY WITH SN. THE NAM AND RUC ARE SHOWING SOME
DRYING IN LOW LEVELS AHEAD OF THE UPPER WAVE THIS MORNING. THIS
COULD LIFT CIGS TO VFR AT TOP AND FOE THIS MORNING AND THINK IT WILL
DELAY THE ONSET OF -SN AS WELL. DO NOT HAVE MUCH CONFIDENCE IN CIGS
LIFTING AND THEY HAVE BEEN FAIRLY PERSISTENT HANGING IN BELOW 3 KFT.
SO OPTED TO GO WITH PERSISTENCE FOR CIGS THIS MORNING.

WOLTERS

&&

.PREV DISCUSSION.../410 AM CST WED JAN 19 2011/
LATEST WATER VAPOR IMAGERY SHOWING STRONG SHORTWAVE TROUGH NOW
DIVING SOUTHEAST ACROSS ID HEADING INTO THE CENTRAL ROCKIES.
ISENTROPIC LIFT ALREADY UNDERWAY ACROSS WESTERN KS WILL DEVELOP
EASTWARD INTO THE WESTERN CWA EARLY THIS MORNING AND INTO THE
EASTERN SECTIONS BY 18Z WITH LIGHT SNOW DEVELOPING WEST TO EAST
AND POSSIBLY SOME PATCHY FREEZING DRIZZLE MIXED IN SOUTH. AS THE
SHORTWAVE TROUGH MOVES INTO THE HIGH PLAINS LATE IN THE
AFTERNOON...ISENTROPIC LIFT AND FRONTOGENETICAL FORCING IN THE MID
LEVELS WILL DRAMATICALLY INCREASE OVER THE CWA...ESPECIALLY THE
EASTERN COUNTIES. SOME MID LEVEL INSTABILITY WILL ALSO BE IN PLACE
TO ENHANCE SNOWFALL RATES WITH THE STRONGER ASCENT. THIS WILL
OCCUR PRIMARILY ALONG THE I-70 CORRIDOR TO THE EAST OF MANHATTAN
IN THE 21Z-03Z TIMEFRAME WHEN SOME INCH PER HOUR SNOWFALL RATES
MAY OCCUR. THIS SHOULD BE WHEN THE MAJORITY OF THE ACCUMULATING
SNOW WILL FALL WITH SNOWFALL ACCUMULATIONS THEN TAPERING OFF
QUICKLY THRU THE REMAINDER OF THE NIGHT. CONTINUED TO FOLLOW A
BLEND OF MODEL GUIDANCE QPF AS THE NAM STILL APPEARS TO AGGRESSIVE
ON QPF. SNOW RATIOS WILL PLAY AN IMPORTANT ROLE WITH ACCUMULATIONS.
USED A 11-13:1 RATIO TO START WITH...THEN INCREASED THRU THE
AFTERNOON TO A 15-18:1 RATIO BY THIS EVENING WITH THE COLDER AIR.
STILL APPEARS THAT A SWATH OF 6 TO 8 INCH ACCUMULATIONS WILL FALL
ALONG AND EAST OF A MARYSVILLE...MANHATTAN TO OTTAWA LINE...SO
HAVE KEPT WINTER STORM WARNING GOING THIS AREA FROM MID MORNING
TODAY THROUGH THE OVERNIGHT HOURS. LOWER AMOUNTS IN THE 3-5 INCH
RANGE ALSO APPEAR ON TRACK ACROSS THE REMAINDER OF THE COUNTY
WARNING AREA AND CURRENT WINTER WEATHER ADVISORY SHOULD HANDLE
THIS AREA.

HAVE ENDED SNOW CHANCES A LITTLE QUICKER ACROSS THE SOUTHEAST CWA
THURSDAY MORNING...WHICH ALSO FITS BETTER WITH THE 6 AM ENDING TIME
OF ALL ADVISORIES AND WARNINGS. ANY ADDITIONAL ACCUMULATIONS BEYOND
6 AM THU SHOULD BE LESS THAN HALF AN INCH AND LIMITED TO AREAS SOUTH
OF I 35 EARLY IN THE DAY. OTHERWISE ANOTHER COLD DAY WITH FRESH
SNOW COVER. MODERATING TEMPS HOWEVER ARE IN STORE FOR FRIDAY AS THE
UPPER TROUGH SHIFTS EASTWARD AND TAKES THE CORE OF COLDER AIR WITH
IT BEFORE YET ANOTHER NORTHWEST FLOW WAVE CLIPS THE AREA LATER IN
THE DAY WITH A SLIGHT CHC FOR LIGHT SNOW FAR NORTHEAST CORNER.
MEDIUM RANGE MODELS AGREE THAT PERSISTENT NORTHWEST FLOW ALOFT WILL
BRING YET ANOTHER SHORTWAVE TROUGH THROUGH THE CENTRAL PLAINS. WILL
KEEP A CHANCE FOR LIGHT SNOW FOR MOST OF THE AREA SATURDAY NIGHT
INTO MONDAY...ALTHOUGH MODELS VARY ON THE TRACK AND STRENGTH OF THE
SYSTEM...SO SNOW AMOUNTS THIS FAR OUT ARE A TOUGH CALL. EITHER
WAY...TEMPERATURES WILL GENERALLY REMAIN AOB NORMAL THROUGH
TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY
FOR KSZ010>012-022>024-026-038>040-055-056.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
THURSDAY FOR KSZ008-009-020-021-034>037-054-058-059.

&&
Hazardous weather outlook, Jan 19, 4:47 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CST WED JAN 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-201100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
447 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP ACROSS THE AREA BY MIDDAY TODAY AND INCREASE
IN INTENSITY LATER THIS AFTERNOON AND EVENING...ESPECIALLY OVER
NORTHEAST KANSAS. THE SNOW WILL COME TO AN END THURSDAY MORNING.
TOTAL SNOWFALL AMOUNTS OF 6 TO 8 INCHES ARE EXPECTED TO THE EAST
OF A MARYSVILLE...MANHATTAN TO OTTAWA LINE WHERE WINTER STORM
WARNINGS ARE IN EFFECT. WINTER WEATHER ADVISORIES ARE IN EFFECT
ELSEWHERE FOR ACCUMULATIONS OF 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TOTAL AMOUNT OF SNOW
RECEIVED FROM THE WINTER STORM TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Riley

When
January 19, 10:00 AM CST to 10:00 PM CST
Where
Riley forecast zone
Reported by
COOP Observer
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Six inches of snow was measured across much of the northern two thirds of the county. This snow accumulated within 12 hours of onset of the snowfall.

Heavy Snow, Shawnee

When
January 19, 11:00 AM CST to 11:00 PM CST
Where
Shawnee forecast zone
Reported by
NWS Employee
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

NWS measured 8 inches of snow within 12 hours of onset. This was on the high end of the reported range across the area with most spots reporting around 6 inches.

Heavy Snow, Jackson

When
January 19, 11:00 AM CST to 11:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

New snow was reported to be 6 inches to 8 inches across Jackson County from this storm. This snow fell within 12 hours of onset.

Heavy Snow, Pottawatomie

When
January 19, 11:00 AM CST to 11:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Emergency Manager
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

New snow was reported to be measured 6 to 8 inches across the county. This snow fell within 12 hours of onset.

Heavy Snow, Nemaha

When
January 19, 11:00 AM CST to 11:00 PM CST
Where
Nemaha forecast zone
Reported by
Trained Spotter
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

The southern half of Brown and Nemaha Counties also received 6 inches of snow in less than 12 hours during this event. In Nemaha County a spotter estimated 10 inches of snow 2 miles west of Corning. This appears on the the high end of the reported spectrum however it does appear that 6 inches of snow did accumulate across the southern half of Nemaha County within 12 hours during this event.

Heavy Snow, Douglas

When
January 19, 1:00 PM CST to 11:00 PM CST
Where
Douglas forecast zone
Reported by
NWS Employee
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

New snow was reported to be 6 inches accumulated by late Wednesday night or within 12 hours of onset.

Heavy Snow, Jefferson

When
January 19, 1:00 PM CST to 11:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

New snow was reported to be measured 6 to 8 inches across the county. This snow fell within 12 hours of onset.

Heavy Snow, Brown

When
January 19, 1:00 PM CST to 11:00 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

The southern half of Brown and Nemaha Counties also received 6 inches of snow in less than 12 hours during this event. In Brown County law enforcement estimated 6 inches of snow in Hiawatha from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268436, 268431, 268432, 268435, 268441, 268433, 268434, 268440.